I have FMS and have been suffering from severe insomnia since Jan. 2011. I have become so ill and so limited in my ability to function that I must consider starting Gabapentin in very short order. I have been avoiding it after losing 85 pounds when I got off Paxil. But this is becoming a do or die situation. Kali45
Gabapentin - How bad is weight gain? Can diet help? How good for sleep and pain?
Question posted by Kali45 on 24 May 2012
Last updated on 3 May 2023 by Anonymous
I take Gabapentin & I take it for these things & it can helps these things;
Irritable bowel syndrome
Essential & Benign tremors
As for the weight I don't think it can cause weight gain bc I have not gained weight & it will be (2)years in June that I have
Been taking it hope this helps!!
I’ve been on gabapentin now for about 10 years for nerve pain. I have not gained any weight. I am taking 2400 mg a day and I find it does not help me for my insomnia.
I went on Gabapentin after nerve damage occurred in my knee during a knee arthroscopy. I had tried all other types of treatments, but in the end, I was left with drugs as my only option. I was put on 1500 mg a day. Within a matter of 3 months, I gained 25lbs. I was on no other drugs and my diet didn’t change. Once I healed a little more from the surgery, I started exercising 4 hours (personal trainers, HIIT, Yoga, etc) a day to try and lose the weight, went to a nutritionist to make sure I was eating properly and still could not lose the weight. After 4 years, the nerve pain wasn’t as intense as it was after my surgery and I went off Gabapentin. I still have some pain, but it tolerable. I had another injury at the time and couldn’t exercise that much. Even with that, I lost the weight from the Gabapentin without doing anything.
It took a while-I lost about 1 lb a week-but it eventually all came off without dieting or extreme exercise. I’m back to normal now, same diet, normal amount of exercise-about an hour a day and the weight has stayed off and I am how I was all my life before the Gabapentin. It was the medication all along. Worst medication ever.
"Common (1% to 10% of users): Weight gain"
User Reviews by condition being treated:
I had a coworker with fibromyalgia. She was grossly overweight.
I have an undiagnosed "something" - a tightness, numbness, and a pulling sensation in my right foot that precludes me from wearing my regular shoes - so I have to buy a size larger and WIDER to accommodate this - EMG tests and MRIs have neurologists baffled, and I have yet to get a diagnosis - it had TRULY upended my entire life.
Some thoughts about gabapentin - I COULD NOT WALK as far as I do sans a scintilla of pain without the drug (and I am on a very high dose) - weight gain? To me, that's water retention, and I have edema, so ROCK meet hard place - I do take a diuretic - but there are times when my leg swells alarmingly - I have gone to the ER, and there is nothing they can do.
Regarding sleep - yes, I take it in the evening, and it does help me to sleep - and a night of deep, restful sleep at that - and pardon me, ladies, I am speaking to my gentlemen friends here - NOT for LOVE or MONEY can I or any man ejaculate while on this medication - it's just NOT happening!.
I have Fibro and am on 900mg of Gab 3 times a day. Since being diagnosed 1/2021 I have gained 50pd, which is a lot for me considering I've always been somewhat skinny as I am 5'11.
side note: I am in recovery and do tend to eat more sugar than most.
I’ve taken Gabapentin for neuropathy for 2 years now, in combination with various other drugs (right now it’s with Tramadol). I currently take 400mg of Gabapentin 3x/day. I’ve gained a few lbs but I have other medical issues that can contribute to easy weight gain (hypothyroidism, birth control pill) and I’m not very active because of the neuropathy so I can’t blame the Gabapentin. My main side effect is that I get sleepy and have no energy (but then again Tramadol causes those side effects as well) but it does help the nerve pain, so I keep taking it. My Dr. said that Lyrica (pregabalin) causes terrible weight gain, but not Gabapentin. I have read that weight gain on Gabapentin can be dose-related. I’ve noticed that I do get hungry more often, so I log everything I eat to make sure I’m not eating too much. I’m still wearing the same size clothing after 2 years, so the weight gain isn’t very concerning at this point.
I have been on it 12 months after removal of spinal cord tumour which left me unable to walk now I can mobiles around the house but couldn’t live my life without it I have gained 4 stone in a yr but have no choice as nerve pain is unbearable at times even with it also take amitriptyline which also increases weight gain
Hi everyone, I found that gabapentin can cause weight gain... I felt sort of puffy... Exercise and eating lean protein, fruits and veggies in small portions until 6 pm helped a lot... If you add some work with weights to build muscle mass, which increases the metabolism, this will help too... I know it sounds like a lot, but start slowly and listen to your body... It will improve mood and help with managing pain...
I also have insomnia and I'm not sleeping too well with this drug.
With me its only short term relief but I know some exercise will help
or reading may work for you.This drug has a low rating for sleep but
my insomnia is worse if I didn't take this.Let me know how your doing.
I find that being on 2400 a day Gabba long term I have to eat very carefully to not gain weight.
I found that the Keto eating lifestyle works to keep me from gaining weight. And as a bonus I have tons of energy now. Eating Keto doesn't take anything but switching the focus from junk carbs to protein and good fats for energy with added limited complex carbs like some vegetables. Keto eating is not for everybody as you limit carbohydrates and increase protein and fat in your eating.
I use to have bad insomnia from other medications but now eating Keto and also taking Gabba has let me sleep soundly most nights.
I have neuropathy in my legs due to numerous knee and hip surgeries. I also have restless leg. The only help I’ve gotten is by taking gabapentin. I have gained 20 pounds in the last three months. I knew it would put weight on me because I used to take Lyrica and I gained 35 pounds in six weeks. But, I had to sleep and I had to get some relief. I’m 68 years old and my husband loves me no matter what so the weight gain is now a fact of life. I know how you feel about losing a substantial amount of weight. I had a gastric bypass in 1990 and gaining weight is a horrible option for me but it’s happening and I have to live with it. Good luck. PS the other drug I take for sleep is trazodone 100 mg. I’ve been taking it for three or four years now and it works as well as it did when I first started. I know it doesn’t work for everyone but if you’ve never tried it you might want to.
I'm still on the fence about the weight gain as I'm fairly new on the Gabapentin. However, I wasn't sleeping well at all prior to starting Gabapentin and I can tell you that I got decent sleep after starting Gabapentin, more than I have slept in ages! I'd take Gabapentin just for sleep if I had to, however it is helping the problem it was prescribed for so I like it so far. I hope the weight thing doesn't become an issue!
I've been taking gabapentin for several years now. I have gained 80 pounds since then and feel so exhausted and overwhelmed. I am also on paxil which I just found out contributes to weight gain. Being unhappy with my body image does not help my anxiety and depression.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.